Category: 

What Are the Most Common Uses for Bismuth Subsalicylate?

Bismuth subsalicylate might offer some nausea relief.
Article Details
  • Written By: Jeremy Laukkonen
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 05 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Sean Connery was a milkman before he became an actor.  more...

August 27 ,  1859 :  The first successful oil well in the US was drilled.  more...

Bismuth subsalicylate is a drug commonly used to treat a variety of gastrointestinal and stomach symptoms. Diarrhea, heartburn, and nausea are some of the most common conditions it may be used to treat. Other irritations, such as acid indigestion, may also be helped by taking products that contain bismuth subsalicylate. Pink bismuth is a generic name that is often used to refer to this product, and it is typically available under a number of brand names as well. It is also an active ingredient in other products that may be used to treat a variety of gastrointestinal problems.

Pink bismuth is often used to treat a wide variety of symptoms, most of which tend to involve some type of stomach or gastrointestinal discomfort. The ingestion of pink bismuth typically seems to offer some sort of relief to those suffering from a number of different symptoms including diarrhea, heartburn, indigestion, and nausea. Bismuth subsalicylate may have an antacid effect as well, which can be desirable when treating various stomach discomforts.

Ad

The mechanism by which bismuth subsalicylate works is not well understood, though there are a number of likely possibilities. Irritated tissues within the stomach can release excessive fluid into the digestive tract, resulting in diarrhea and other symptoms. Pink bismuth can have the effect of coating these irritated surfaces. This may ultimately reduce irritation, which can help prevent release of excess fluids. Bismuth subsalicylate may also kill certain bacteria and reduce inflammation of the stomach lining, leading to the relief of other digestive issues.

In addition to treating a variety of symptoms, taking pink bismuth and other similar products can result in some common side effects. Bismuth may interact with sulfur in the mouth, creating the compound bismuth sulfide. This compound can turn the tongue or other mouth surfaces black or result in black stool. Both of these symptoms are typically temporary and relatively harmless. Additional side effects may be similar to those encountered in other products created from salicylic acid.

Like aspirin, bismuth subsalicylate is derived from salicylic acid. This means that it may display certain anti-inflammatory properties. It may potentially trigger a serious condition known as Reye's syndrome in children that are suffering from a fever or viral infection. This potentially serious syndrome may also be brought on if bismuth subsalicylate is administered to children that are recovering from viral infections such as chicken pox. Pink bismuth is typically not recommended for children under a certain age.

Ad

Discuss this Article

OeKc05
Post 4

I keep bismuth subsalicylate on hand, because I have frequent nausea and indigestion. My mother says I have always had a nervous stomach, and I do believe I am affected physically by what happens in my life more than most people.

If I'm having tension in a relationship or trouble at work, I get so nauseated that I almost vomit. I actually carry a bottle of bismuth in my purse to prevent me from actually throwing up.

I considered keeping it in my cubbyhole at my desk, but sometimes, I need it during my lunch break. Eating can irritate my already upset stomach, and it is best if I take the bismuth as soon as this happens.

orangey03
Post 3

@Oceana – Reye's syndrome can be fatal. The main problem with it is that many doctors misdiagnose a child who has it, and if it is not treated in a day or two, the kid can die.

My niece got Reye's syndrome because my sister had no idea she shouldn't be giving her an anti-diarrhea medicine containing bismuth while she had chicken pox. She became really agitated and confused, and she started vomiting. Before long, she had no energy, and she looked very ill.

Fortunately, the doctor was able to figure out it was Reye's syndrome, since my sister told him she had given the child bismuth subsalicylate. This information was probably the only thing that saved her life.

Oceana
Post 2

What exactly is Reye's syndrome? I will be sure not to give my child any bismuth while she is recovering from the flu or a cold, but I'm curious about what it might cause.

Is the syndrome fatal? I would hate to think what a parent would go through if they knew they were at fault because they gave a sick child seemingly harmless medication. That would be hard to live with if the child died.

kylee07drg
Post 1

I had one of the bismuth subsalicylate side effects mentioned in this article. I was treating myself for diarrhea, which I got often because of my stressful job.

I started using chewable pink bismuth tablets, because I could easily put them in my purse and carry them to work with me. While I had been using the liquid form, I hadn't experienced any side effects. The chewable kind had more direct contact with my mouth, though, and my tongue turned black.

It scared me at first, because I had never heard of this happening. I quickly got out the package and read the label, and I felt relief when I read that this was a common side effect.

I had to walk around the office with a black tongue for awhile. Other than embarrassment, it didn't cause me any other problems, though.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email